Heat, Western Monmouth
- When
- August 16, 11:00 AM EST to August 21, 7:00 PM EST
- Where
- Western Monmouth forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
A high pressure system off the eastern seaboard pumped in hotter and then more humid air into New Jersey during the week of August 16th. This gave the area its longest stretch of hot weather of the summer: 6 days.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A high pressure system off the eastern seaboard pumped in hotter and then more humid air into New Jersey during the week of August 16th. This gave the area its longest stretch of hot weather of the summer: 6 days. Humidity levels were initially comfortable, but became more humid as the week progressed. Highest temperatures were mainly in between 90 and 95 degrees (Trenton's was 93 degrees). The six day duration led to several people being affected by the heat and seeking medical treatment at hospitals in Toms River, Lakewood and Long Branch. The most humid day was the 21st just before a cold front neared the area with numerous showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 10:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1100 AM EDT SUN AUG 16 2009 .SYNOPSIS... HIGH PRESSURE WILL REMAIN NEAR THE MID ATLANTIC STATES THIS AFTERNOON INTO MONDAY BEFORE EDGING SLOWLY OFFSHORE TUESDAY. A COLD FRONT IS EXPECTED TO APPROACH OUR REGION FROM THE WEST TUESDAY AND MOVE INTO OUR AREA WEDNESDAY BEFORE STALLING. THE FRONT SHOULD THEN LIFT SLOWLY NORTHEASTWARD INTO NEW ENGLAND AROUND THURSDAY. A STRONGER COLD FRONT IS FORECAST TO APPROACH OUR REGION LATE FRIDAY OR SATURDAY. && .NEAR TERM /THROUGH TODAY/... HIGH PRESSURE OVER OUR AREA THIS AFTERNOON IS TRANSLATING INTO ANOTHER FINE SUMMER DAY. TEMPERATURES WERE MODIFYING TO SLIGHTLY WARMER READINGS TODAY AS COMPARED TO YESTERDAY. AND, BASED ON 15Z READINGS, THE HIGHS WILL BE BUMPED UP SLIGHTLY TO NEAR THE NAM MOS OUTPUT, WHICH IS NOT AS HIGH AS THE GFS MOS. ALSO OF NOTE, WINDS WILL BE LIGHT WEST OR SOUTHWEST THIS AFTERNOON, WHICH IS GENERALLY A WARMING FLOW, AS COMPARED TO LIGHT SOUTH OR VARIABLE WINDS SATURDAY. THE MENTION OF ISOLATED THUNDERSTORMS WILL BE RETAINED FOR THIS AFTERNOON FOR THE FAR NORTHERN ZONES, ALTHOUGH THE CUMULUS FIELD HAS BEEN SLOW TO FORM AT LATE MORNING, AND FORCING WILL GENERALLY BE LESS THAN YESTERDAY. && .SHORT TERM /TONIGHT THROUGH TUESDAY/... ANOTHER DAY REMOVED FROM WIDESPREAD PCPN, SO NO PATCHY FOG CONTINUED. SHOULD BE DECENT RADIATIONAL COOLING CONDITIONS TONIGHT AND DID NOT DIFFER FROM GUIDANCE. PMDHMD PREFERENCE IS FOR A MORE OFFSHORE GFS SOLUTION FOR MONDAY OF THE CLOSED LOW OFF THE NJ COAST. THUS IT AND ITS VORT MAX SHOULD BE FARTHER EAST. EVEN IF IT WAS NOT, THE GFS FCST MOISTURE LEVELS ON MONDAY ARE EVEN LESS THAN TODAY THROUGHOUT OUR CWA, EVEN NORTH. AT THIS JUNCTURE WE DO NOT SEE THE AREAL COVERAGE TO JUSTIFY ANY POPS AND THIS MIGHT BE THE ONE AND ONLY RAIN FREE DAY THRUT OUR CWA IN THIS PACKAGE. SIMILAR SCENARIO WITH MAX TEMPS MONDAY AS THE RELATIVELY STAGNANT PATTERN IS NOT EXPECTED TO ADVECT MUCH WARMER AIR INTO OUR CWA AND FCST 1000-850MB THICKNESSES AGAIN SHOW ONLY A MODEST RISE FROM TODAYS LEVEL AS WILL OUR MAX TEMP FCSTS. WITH DEW POINTS STILL EXPECTED TO DROP BECAUSE OF THE RELATIVELY DRY AIR ALOFT, WE DO NOT EXPECT THE AFTERNOON HEAT INDEX TO REACH 100F. NAM MOS PREFERRED AGAIN BASED ON THE FCST 1000-850MB THICKNESSES EVEN OFF THE GFS ITSELF. SLIGHTLY MUGGIER NIGHT MONDAY NIGHT AS THE HIGH PRESSURE SYSTEM SLIDES FARTHER OFFSHORE. MIGHT EVEN BE A SLIGHT SW WIND IF THERE IS ANY AT NIGHT. ONLY CHANGE TO TUESDAY WAS TO ADD A LOW CHANCE OF TSRAS LATER IN THE DAY OVER THE WESTERN PART OF OUR CWA. SEVERAL MODELS ARE FCSTG A LEE SIDE TROF TO FORM. THIS IS ALSO THE FIRST DAY WHERE SOME MODELS HAVE A BIT OF MID LEVEL OMEGA AND RAISE FCST TOTAL TOTALS INTO THUNDERSTORM RANGE. FCST 850MB MOISTURE LACKING ON DAYS PRIOR TO THIS. WITH A SW FLOW EXPECTED THIS IS ONE DAY WHERE GFS MOS LOOKS REASONABLE AND THIS MIGHT BE ALSO A DAY WHERE AFTERNOON HEAT INDICES MIGHT REACH 100F ACROSS THE INLAND COASTAL PLAIN AND OUR VULNERABLE URBAN AREAS. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THE END OF THE TYPICAL SUMMER LIKE PATTERN SEEMS TO BE LATE TUESDAY INTO WEDNESDAY AS A COLD FRONT STARTS TO PUSH DOWN FROM THE NORTH. UNFORTUNATELY, THERE IS NOT ENOUGH MOMENTUM ASSOCIATED WITH THE FRONT AND IT LOOKS TO GET HUNG UP RIGHT OVER THE MIDDLE OF OUR AREA BY LATE WEDNESDAY OR THURSDAY. TEMPERATURES ARE LIKELY TO START OFF ABOVE NORMAL /UPPER 80S NORTH AND WEST OF PHILLY...90S SOUTH AND EAST/ BUT SHOULD RETURN TO NEAR NORMAL /UPPER 70S NORTH AND WEST... MID TO UPPER 80S SOUTH AND EAST/ BY THE END OF THE WEEK. THERE IS A GREATER CHANCE FOR PRECIPITATION TO OCCUR AS DISTURBANCES MOVE ALONG THE STALLED BOUNDARY. PLUS THE MOISTURE AND CONVECTION OVER THE EASTERN GULF GETS INGESTED INTO THE FRONTAL BOUNDARY. THIS BOUNDARY EVENTUALLY STARTS TO MOVE NORTHWARD AS A WARM FRONT ON FRIDAY. A STRONGER COLD FRONTAL PASSAGE IS EXPECTED TO OCCUR OVER THE WEEKEND. WE FOLLOWED HPC GUIDANCE WHICH WAS A BLEND BETWEEN THE FASTER GFS AND THE SLOWER ECMWF. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. HIGH PRESSURE WILL CREST OVER THE AREA THIS AFTERNOON AND PLENTY OF GREAT VFR FLYING CONDITIONS WILL BE THE RULE ACROSS THE AREA. SCATTERED CUMULUS WILL FORM THROUGH MIDDAY, AND IS LIKELY TO BE LESS IN AREAL COVERAGE THAN SATURDAY. WINDS WILL BE LIGHT WEST TO SOUTHWEST, WITH SPEEDS 10 KNOTS OR LESS. WINDS AT KMIV AND KACY WILL BE LOCALLY ONSHORE THIS AFTERNOON. CONDITIONS WILL CONTINUE TO BE VFR TONIGHT, WITH LIGHT WINDS. OUTLOOK... NOT MUCH CHANGE IS EXPECTED MONDAY AND TUESDAY AS HIGH PRESSURE BASICALLY REMAINS IN CONTROL, IF MOVING OFFSHORE. THE GFS IS SUGGESTING SOME SHOWERS POSSIBLE TUESDAY NIGHT AND WEDNESDAY. && .MARINE... HIGH PRESSURE WILL KEEP TRANQUIL CONDITIONS ON THE WATERS FOR THE NEXT FEW DAYS. WINDS...WHICH SHOULD BE 10 KNOTS OR LESS TODAY AND TONIGHT...WILL BE OFFSHORE THIS MORNING AND THEN SWITCH ONSHORE THIS AFTERNOON. THE WINDS WILL SHIFT TO THE S OR SE TONIGHT. WINDS AND SEAS WILL SLOWLY INCREASE MONDAY THROUGH WEDNESDAY AS A DISTURBANCE AND FRONT APPROACHES FROM THE WEST. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS... / GIGI NEAR TERM...GIGI SHORT TERM...GIGI LONG TERM...GIGI/MEOLA AVIATION... / OHARA MARINE... / OHARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 327 AM EDT SUN AUG 16 2009 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-170900- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 327 AM EDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-170900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 327 AM EDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TFG
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194156, 194157, 194158.